Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 68, NWS Nashville, TN

May 8, 2008Giles County, Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2008, 1:26 PM CDT for Giles County, Marshall County, Maury County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 1:26 PM CDT (18:26 UTC)
Expired
May 8, 2008, 2:00 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:40 PM CDTTSTM WND DMG7 Nne Columbia, TNTREES BLOWN DOWN AT THE SERVICE STATION IN NEAPOLIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 081827
SVROHX
TNC055-117-119-081900-
/O.NEW.KOHX.SV.W.0068.080508T1826Z-080508T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
126 PM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILES COUNTY IN TENNESSEE...
  NORTHWESTERN MARSHALL COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LEWISBURG...
  MAURY COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF MOUNT
  PLEASANT...OR 10 MILES SOUTH OF COLUMBIA...AND MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF LEWISBURG BY 135 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3565 8672 3545 8670 3534 8692 3543 8721
      3544 8721 3544 8725 3545 8728 3577 8704
TIME...MOT...LOC 1826Z 242DEG 49KT 3552 8697

$$

07
1 follow-up statement
000 
WWUS54 KOHX 081845
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT THU MAY 8 2008

TNC055-117-119-081900-
/O.CON.KOHX.SV.W.0068.000000T0000Z-080508T1900Z/
MAURY TN-MARSHALL TN-GILES TN-
144 PM CDT THU MAY 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN GILES...NORTHWESTERN MARSHALL AND MAURY COUNTIES...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLUMBIA...MOVING
NORTHEAST AT 35 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3565 8672 3545 8670 3534 8692 3543 8721
      3544 8721 3544 8725 3545 8728 3577 8704
TIME...MOT...LOC 1844Z 242DEG 49KT 3557 8698

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:56 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 8, 8:56 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
856 AM CDT THU MAY 8 2008

.DISCUSSION...
LARGE AREA OF PRECIPITATION JUST NOW MOVING ACROSS THE TN RIVER.
SOME SCT ACTIVITY ALSO ONGOING ACROSS THE EASTERN MID STATE. SO
FAR...THE BULK OF THE SEVERE IS TO OUR SW. THE BETTER SFC
INSTABILITIES
AND STRONGEST LOW LEVEL FORCING WILL REMAIN TO OUR SOUTH THROUGH
TODAY. WILL THEREFORE CONTINUE TO REFRAIN FROM MENTIONING SEVERE IN
ANY OF THE ZONES FOR TODAY.

AT ANY RATE...SHOWERS AND TSTMS TO OVERSPREAD THE AREA. THIS IS
DEPICTED WELL IN THE CURRENT ZONES.

ONLY CHANGE WILL BE TO LOWER TEMPS 1 CAT. BIG MASS OF RAIN ON THE
WAY AND THE TIME HEIGHT PROFILES SUGGESTS THAT THE DEEPER MOISTURE
WILL CONTINUE THIS AFTERNOON. FURTHERMORE...18Z PROGS AVG AROUND 68
DEGREES FOR BNA AT 18Z. OTW...WINDS LOOK OK. SHOULD SEE THE 10-15
PAN OUT AS GRADIENT STRENGTHENS SOME BY AFTERNOON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, May 8, 11:25 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT THU MAY 8 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1125 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION.
AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE...A SLIGHT RISK
FOR SEVERE WEATHER WILL DEVELOP. DAMAGING WINDS WILL BE THE MAIN
THREAT BUT ISOLATED TORNADOES ARE POSSIBLE. THE SOUTH HALF OF THE
MID STATE WILL HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER...
LASTING THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONT AND LINGERING INSTABILITY WILL BRING A RISK FOR
ISOLATED SEVERE STORMS ON FRIDAY. LOCALIZED DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH THE REGION
SATURDAY NIGHT AND SUNDAY. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN SATURDAY NIGHT AND SUNDAY.

07

In the hours before

Special weather statement, May 8, 10:24 AM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT THU MAY 8 2008

TNZ056>058-060-061-075-077-079-093>095-081700-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...COLUMBIA...LEWISBURG...SHELBYVILLE...TULLAHOMA...
MANCHESTER...TRACY CITY...ALTAMONT...COALMONT...WAYNESBORO...
LAWRENCEBURG...PULASKI
1024 AM CDT THU MAY 8 2008

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MIDDLE TENNESSEE
INCLUDING THE CUMBERLAND PLATEAU THROUGH NOON. THESE STORMS MAY
PRODUCE PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 4O MPH. THERE
IS A SLIGHT RISK OF THUNDERSTORMS REACHING SEVERE LIMITS THUS
WARNINGS MAY NEED TO BE ISSUED.
Special weather statement, May 8, 11:45 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT THU MAY 8 2008

TNZ093>095-081745-
GILES-LAWRENCE-WAYNE-
1145 AM CDT THU MAY 8 2008

...A STRONG THUNDERSTORM WAS AFFECTING GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLLINWOOD...OR 13 MILES SOUTH OF
WAYNESBORO...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  LAWRENCEBURG BY 1220 PM CDT.
  5 MILES NORTH OF PULASKI BY 1235 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

07
Local storm report, May 8, 12:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     1 NW LORETTO            35.09N 87.45W
05/08/2008                   LAWRENCE           TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE

&&

ROSE
Local storm report, May 8, 1:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     1 NW LORETTO            35.09N 87.45W
05/08/2008                   LAWRENCE           TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:29 PM CDTTornado WarningOHXLawrence, Wayne31 min
May 8, 12:59 PM CDTTornado WarningOHXGiles, Lawrence31 min
May 8, 1:12 PM CDTTornado WarningOHXGiles33 min
May 8, 1:42 PM CDTTornado WarningOHXGiles21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.